What Are the Withdrawal Symptoms of Opiates?

What Are the Withdrawal Symptoms of Opiates?

The withdrawal symptoms of opiates aren't to be overlooked

Opiates are medications that act on the opiate receptors in the body. These receptors are responsible for providing pain relief. Certain medications, such as oxycodone, Dilaudid, fentanyl, and hydrocodone, can also cause a person to experience a significant sense of euphoria when they use the drugs. This effect can be highly addictive and lead to chronic opioid abuse. While a person may know they have a problem with painkilling medications, they may fear the withdrawal symptoms of opiates. This article will cover why a person experiences withdrawal symptoms of opiates as well as the stages of opiate withdrawal.

If a person frequently takes opiates, their body becomes accustomed to having the drug present in their system. When they do not have the drug in their system any longer, they will experience uncomfortable rebound side effects. These may include symptoms such as:

  • Anxiety
  • Runny nose
  • Muscle aching
  • Nausea/vomiting
  • Diarrhea
  • Confusion
  • Tremors
  • Appetite loss

Although opiate withdrawal symptoms are not known to be deadly, they can be uncomfortable and, in some instances, agonizing. A person may feel committed at home to stopping taking a drug, yet when they start to experience the symptoms associated with detox, they may relapse and return to drug abuse. Sometimes, a person will start to take more of a drug than usual to try to make everything better. However, this can work in the opposite way and potentially lead to a deadly overdose.

Stages of Opiate Withdrawal

When a person first withdraws from opiates, they usually start to experience symptoms within 12 to 30 hours after the last time they took the drug. The earlier symptoms tend to include sweating, runny nose, anxiety, and difficulty sleeping. As a person continues in the stages of opiate withdrawal, they may experience further symptoms, such as stomach cramping, diarrhea, nausea, vomiting, and/or goose bumps.

Symptoms will usually reach their peak at about three days after a person has had their last painkilling medication. While the withdrawal symptoms of opiates may continue for some time, they will usually start to subside after about seven days.

When a person asks how long does opiate withdrawal last, the answer can be up to six months after a person stops taking opiates. This is known as "protracted abstinence" or "post-acute withdrawal." These symptoms can include anxiety, drug cravings, or feeling tired.

Help for Withdrawal Symptoms of Opiates

At a drug rehabilitation facility, a person can receive help to reduce the withdrawal symptoms of opiates. The U.S. Food and Drug Administration has specifically approved medications for the treatment of opiate withdrawals and addiction. Examples include methadone and Suboxone. These medicines still work on opiate receptors, but do not give off the same euphoric high as taking most opiates does. A doctor can also prescribe medications to reduce opiate withdrawal effects. Examples include clonidine, anti-nausea medications, and medications to promote sleep.

In addition to these services, a person can continue in relapse prevention services, such as individual counseling or group therapies, such as Alcoholics Anonymous or Narcotics Anonymous. These can help a person navigate the first few months after a person goes through the stages of opiate withdrawal.

To learn more about treatments for opiate withdrawal symptoms, including available treatment centers in Kansas City and the surrounding areas, please call 913.364.2364.

 

Alcohol Rehab